Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 367, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 19, 2003, 2:15 PM CDT for Barbour County, Alabama. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 2:15 PM CDT (19:15 UTC)
- Expired
- Jul 19, 2003, 3:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Barbour County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 191915 SVRBHM ALC005-192015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 214 PM CDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARBOUR COUNTY IN SOUTHEAST ALABAMA * UNTIL 315 PM CDT * AT 208 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLAYTON...MOVING EAST AT 30 MPH. OTHER POSSIBLE SEVERE THUNDERSTORMS WILL MOVE INTO THE NORTHERN SECTIONS OF THE COUNTY BY 220 PM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BAKERHILL AND BATESVILLE. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3186 8562 3173 8547 3180 8515 3211 8524 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:47 AM CDT, 11 hours 28 minutes earlier.
Area forecast discussion, Jul 19, 2:47 AM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 247 AM CDT SAT JUL 19 2003 A NORTHERLY FLOW CONTINUES ALOFT WITH A MCS MOVING SOUTH THROUGH MS VALLEY THIS MORNING. MOST OF THE THUNDERSTORMS IN THIS COMPLEX SHOULD REMAIN TO THE WEST OF AL. HOWEVER, WITH A SURFACE BOUNDARY AND POSSIBLY OTHER OUTFLOW BOUNDARIES MOVING INTO THE REGION, SCATTERED THUNDERSTORM FORECAST STILL LOOKS GOOD. 00Z BMX SOUNDING SHOWS A CAP AT 700MB AND THIS COULD SLOW THUNDERSTORM DEVELOPMENT SOME, BUT INSTABILITY AND BOUNDARYS SHOULD BE ENOUGH TO BREAK THE CAP BY AFTERNOON AND SOME STORMS COULD BECOME STRONG WITH GOOD MICROBURST POTENTIAL. STORMS SHOULD DIMINISH AFTER SUNSET. THE MODELS INDICATE THERE MAY BE SUBSIDENCE OVER THE AREA ON SUNDAY WHICH MAY STRENGTHEN THE CAP. THEREFORE ONLY A SLIGHT CHANCE ON SUNDAY. ANOTHER TROF AND POSSIBLE MCS MOVE INTO THE REGION MONDAY OR MONDAY NIGHT INCREASING THE CHANCE FOR THUNDERSTORMS AGAIN. NOT MUCH CHANGE IN TEMPERATURE PATTERN AS SUMMER CONTINUES. .PRELIMINARY NUMBERS... BHM 91 71 91 71 89 / 50 20 20 10 MGM 91 71 92 71 90 / 50 20 30 20 .BHM...NONE.
Hazardous weather outlook, Jul 19, 1:06 PM CDT, 1 hour 9 minutes before
ALZ011>015-017>050-192015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 106 PM CDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE ACROSS THE CENTRAL AND SOUTHERN SECTIONS OF THE AREA THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE DAMAGING WIND GUSTS...PRIMARILY ACROSS THE SOUTHERN SECTIONS OF THE AREA. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON MONDAY.... BRINGING THE POTENTIAL FOR SOME STRONG THUNDERSTORMS. OTHERWISE...A TYPICAL SUMMER PATTERN OF AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS LATER THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, Jul 19, 11:01 AM CDT, 3 hours 14 minutes before
ALZ022-191700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1101 AM CDT SAT JUL 19 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL NOON CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 1059 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A CLUSTER OF THUNDERSTORMS ACROSS NORTHERN PICKENS COUNTY MOVING SOUTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PALMETTO... ETHELSVILLE...CARROLLTON...REFORM AND GORDO THROUGH NOON CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3351 8825 3314 8825 3313 8790 3354 8791
Special weather statement, Jul 19, 11:37 AM CDT, 2 hours 38 minutes before
ALZ023-191715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1137 AM CDT SAT JUL 19 2003 .A THUNDERSTORM ADVISORY IS IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 1215 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. .FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF NORTHPORT...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAMANTHA... TUSCALOOSA...NORTHPORT...HOLT AND KELLERMAN THROUGH 1215 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. IN ADDITION...THESE STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3333 8783 3309 8771 3331 8720 3358 8743
Special weather statement, Jul 19, 12:06 PM CDT, 2 hours 9 minutes before
ALZ031-191745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1206 PM CDT SAT JUL 19 2003 .A THUNDERSTORM ADVISORY IS IN EFFECT FOR GREENE COUNTY UNTIL 1245 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS. AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHWEST OF UNION...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CLINTON...UNION AND EUTAW THROUGH 1245 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3305 8813 3290 8813 3273 8783 3300 8782
Special weather statement, Jul 19, 12:43 PM CDT, 1 hour 32 minutes before
ALZ042-191845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1243 PM CDT SAT JUL 19 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 145 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MOSSES...MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WHITE HALL... LOWNDESBORO...BENTON...MOSSES AND HAYNEVILLE THROUGH 145 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. IN ADDITION...SMALL HAIL...UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. LAT...LON 3232 8683 3211 8687 3199 8659 3227 8644
Special weather statement, Jul 19, 1:31 PM CDT, 44 minutes before
ALZ040-191900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 131 PM CDT SAT JUL 19 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN DALLAS COUNTY UNTIL 200 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR SELMA...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SELMA...ORRVILLE AND MARION JUNCTION THROUGH 200 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3244 8734 3217 8718 3235 8686 3250 8704
Special weather statement, Jul 19, 1:59 PM CDT, 16 minutes before
ALZ043-191945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 159 PM CDT SAT JUL 19 2003 .A THUNDERSTORM ADVISORY IS IN EFFECT FOR ELMORE COUNTY UNTIL 245 PM CDT... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING AN THUNDERSTORM. AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES WEST OF ECLECTIC...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WETUMPKA...ECLECTIC AND KENT THROUGH 245 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR ACTIVITIES. LAT...LON 3271 8631 3253 8637 3254 8589 3274 8600
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:52 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 28 min |
| Jul 19, 2:29 PM CDT | Severe Thunderstorm Warning | BMX | Macon | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.